Simulation Teaching in Reading

Welcome to the Summer and Autumn edition of the Sim Newsletter. I am Alexandra Edwards, and have taken over running the intensive care in-situ simulation programme. The Sim Scenarios have been designed to improve both staff confidence and performance in the live situation, and also patient safety and outcomes. 

The aim of this newsletter is to help disseminate the learning from each simulation scenario. So that those of us who aren’t able to attend a session don’t miss out. Thank you so much to all of you who have taken part and willingly thrown yourselves into the scenarios. And to those who have kept the unit working while we have been running the scenarios, helped with preparation and packing up afterwards, and loaning equipment. As always, if you have any ideas for scenarios or suggestions for improvement they are always welcome.

Scenarios covered in this issue:

1. Trauma and ARDS

2. Coarctation of the aorta

3. Overdose and serotonin syndrome

4. Displaced Tracheostomy

5. Cardiac Arrest in the chair and use of the hoverjack

 

1. Trauma and ARDS

Scenario: 70yo admitted following a fall. Injuries included a neck of femur fracture and multiple fractured ribs. He rapidly developed worsening respiratory failure requiring intubation. The team effectively managed an emergency intubation in a hypoxic and haemodynamically unstable patient. Discussion focused on situational awareness, optimisation of surroundings and the use of checklists.

Learning points from debrief

1. Optimising the bedspace in the emergency scenario – removing equipment i.e. the ultrasound machine and trolleys when no longer in use. Pulling the bed away from the wall allowing easier airway management.

2. Challenges of leading the team whilst managing the airway and the most appropriate way to utilize team members.

3. The importance of the intubation checklist.

 

 

2. Coarctation of the Aorta

Scenario: Three week old baby with respiratory distress and cardiovascular collapse. The team took a calm, systematic approach to managing a complex paediatric case where the diagnosis was initially unclear. There was good open communication amongst team members about management and they escalated early to senior colleagues and utilised

the SORT team. Debrief discussion was orientated around the assessment and management of the collapsed neonate, the practicalities of calculating, preparing and administering paediatric drugs and how to access and utilise the SORT drug sheet.

Learning points from debrief.

1. Preparing paediatric drugs is time consuming, allocate one team member to prepare drugs away from bedspace to minimise distraction.

2. When to suspect a duct dependent circulation and stabilizing the collapsed neonate.

3. The use of Dinoprostone and its side effects (hypotension, hypoglycaemia, apnoea, fever).

 

3. Overdose and Serotonin Syndrome

Scenario: 17yo, who had taken an MDMA overdose. He had a severe metabolic acidosis, cardiac arrhythmias, was pyrexial with a temperature >40 and was seizing. The scenario was designed to familiarize the team with the life threatening complications of serotonin syndrome. There were a number of medical issues and technical points in this scenario, but the main focus of discussion was team management, coordination and human factors. The scenario highlighted some of the challenges of managing emergencies in the Heygroves side of ICU. We have since looked at the provision of equipment and drugs on that side of the unit.

Learning points from Debrief:

1. Prompt treatment of severe hyperthermia to avoid multiorgan failure. Options for cooling patients include ice packs, rapid infusions of cooled IV fluids, intravascular cooling catheters, haemofiltration.

2. This scenario highlighted the potential problems when one colleagues is asked to do multiple tasks at once especially when the tasks involve the preparation of medications. Clear role allocation amongst team members helps ensure jobs are completed efficiently.

3. Repeating back the doses of medications to be prepared can help ensure the correct dose of a medication is given.